Alert archive / California / Frost Advisories in 2020

Frost Advisory 38, NWS Eureka, CA

November 19, 2020Del Norte County, California

NWS Eureka, CA issued this frost advisory at Nov 19, 2020, 2:39 PM PST for Del Norte County, California. It took effect at Nov 20, 2020, 3:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 2:39 PM PST (22:39 UTC)
In effect from
Nov 20, 2020, 3:00 AM PST
Expired
Nov 20, 2020, 9:00 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS76 KEKA 192239
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
239 PM PST Thu Nov 19 2020

CAZ102>104-109-200645-
/O.CON.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
239 PM PST Thu Nov 19 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt and Mendocino Coast Counties.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-200645-
/O.NEW.KEKA.FR.Y.0038.201120T1100Z-201120T1700Z/
Coastal Del Norte-
239 PM PST Thu Nov 19 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
145 
WWUS76 KEKA 200542
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
942 PM PST Thu Nov 19 2020

CAZ102>104-109-201700-
/O.CON.KEKA.FZ.W.0019.201120T1100Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
942 PM PST Thu Nov 19 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Mendocino Coast, Northern Humboldt Coast, Del Norte 
  Interior and Southwestern Humboldt Counties.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ101-201700-
/O.CON.KEKA.FR.Y.0038.201120T1100Z-201120T1700Z/
Coastal Del Norte-
942 PM PST Thu Nov 19 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Coastal Del Norte County.

* WHEN...From 3 AM to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
927 
WWUS76 KEKA 201632
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
832 AM PST Fri Nov 20 2020

CAZ102>104-109-201745-
/O.EXP.KEKA.FZ.W.0019.000000T0000Z-201120T1700Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
832 AM PST Fri Nov 20 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

CAZ101-201745-
/O.EXP.KEKA.FR.Y.0038.000000T0000Z-201120T1700Z/
Coastal Del Norte-
832 AM PST Fri Nov 20 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 19, 2:27 PM PST, 12 minutes earlier.

Area forecast discussion, Nov 19, 2:27 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
227 PM PST Thu Nov 19 2020

.SYNOPSIS...Dry weather is expected through Saturday. In
addition, cold temperatures will be likely across interior
portions of northwest California tonight and Friday night.
Otherwise, light showers will spread across the region Sunday
afternoon into Monday, with additional showers possible Tuesday
and Wednesday.

&&

.DISCUSSION...Quasi-zonal upper-level flow prevailed across the
region Thursday afternoon. Meanwhile at the surface, high pressure
was positioned from the NERN PAC to the northern Great Basin. A
dry airmass and mainly clear skies were occurring as a result, and
this will favor strong radiational cooling tonight. Low
temperatures across wind sheltered interior valleys are forecast
to fall into the 20s, while low to mid 30s will be possible near
the coast. Similar temperatures are expected Friday night as well.
Otherwise, model guidance shows a minor upper wave moving east
across the area during Sunday. That feature will aid in light
shower development during Sunday afternoon and evening, with a
second round of showers spreading across NWRN CA during Monday. A
third round of showers will be possible Tuesday and Wednesday.

Garner

&&

.AVIATION...VFR conditions prevail across NW CA this afternoon,
with just some patchy high clouds streaming across the area on
satellite imagery. Expecting all terminals to remain VFR through
Friday morning as increasing subsidence and dry offshore flow in
the boundary layer limits any stratus development. The combination
of clearing skies and antecedent low level moisture from recent
rainfall may yield some patchy, shallow ground fog, but this is
not expected to significantly impact flight categories. /CB

&&

.MARINE...The period of light winds being observed over the
coastal waters this afternoon will be short lived as a northerly
wind regime quickly develops this evening in response to high
pressure building offshore. Winds will increase to Small Craft
Advisory criteria south of Cape Mendocino tonight, with advisory
conditions spreading to the northern outer waters and the southern
nearshore zone by early Friday morning as short period seas begin
to build. These conditions will persist through at least Saturday
evening, with some minor fluctuations in intensity, as high
pressure remains in place over the West Coast. The nearshore
waters north of Cape Mendocino will also need to be monitored for
a headline during this time, but may remain sheltered from the
worst conditions aside from the typical spots near and downwind of
the Cape and Pt St George.

In terms of swells, the large westerly wave group which has been
propagating through the waters will continue to decay through
Friday morning. It will then quickly be replaced by a modest NW
swell, but this will have a more negligible impact on sea states
as short period waves dominate through the weekend. /CB

&&

.BEACH HAZARDS...Medium range wave guidance is hinting at the
potential for a very large long period swell on the order of 20
feet or more to impact the coastal waters during the middle of
next week. Confidence is low at this time, but this will certainly
bear watching in the coming days for potential beach hazards on
the NW CA coast. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning from 3 AM to 9 AM PST Friday for CAZ102>104-109.

     Frost Advisory from 3 AM to 9 AM PST Friday for CAZ101.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 6
     AM Friday to 3 PM PST Saturday for PZZ470.

     Small Craft Advisory from 6 AM Friday to midnight PST Friday
     night for PZZ455.

     Small Craft Advisory from 9 PM this evening to 9 PM PST Saturday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 19, 2:05 PM PST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
205 PM PST Thu Nov 19 2020

CAZ101-202215-
Coastal Del Norte-
205 PM PST Thu Nov 19 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ105>108-110>115-202215-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
205 PM PST Thu Nov 19 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102>104-109-202215-
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
205 PM PST Thu Nov 19 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 2:55 AM PSTSmall Craft AdvisoryEKA2 hr
Nov 19, 3:00 AM PSTFreeze WarningEKADel Norte, Humboldt, Mendocino30 hr
Nov 19, 2:32 PM PSTSmall Craft AdvisoryEKA66 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.